Alert archive / Texas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 8, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Feb 22, 2000, 2:55 PM CST for Foard County, Hardeman County, Texas. It was in force for 35 min. 4 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Feb 22, 2000, 2:55 PM CST (20:55 UTC)
- Expired
- Feb 22, 2000, 3:30 PM CST
- In force
- 35 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Foard County, TX, Hardeman County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 22, 2:58 PM CST | Hail 1.75 | Crowell, TX | |
| Feb 22, 3:20 PM CST | Hail 1.75 | Crowell, TX | Numerous roofs and vehicles were damaged by hail to the size of golf balls (1.75 inches). |
| Feb 22, 3:29 PM CST | Hail 0.75 | Chillicothe, TX | |
| Feb 22, 3:35 PM CST | Hail 1 | Chillicothe, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 22, 2:30 PM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 8.9 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -231 J/kg
- Mixed-layer LCL
- 1298 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- -128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 222056 SVROKC TXC155-197-222130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 255 PM CST TUE FEB 22 2000 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN FOARD COUNTY IN NORTHERN TEXAS SOUTHEAST HARDEMAN COUNTY IN NORTHERN TEXAS * UNTIL 330 PM CST * AT 255 PM CST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF CROWELL...MOVING NORTHEAST AT 40 MPH. * LOCATIONS IN THE WARNING INCLUDE CHILLICOTHE...CROWELL... MARGARET...MEDICINE MOUND...RAYLAND AND THALIA HAIL UP TO THE SIZE OF GOLFBALLS AND WIND GUSTS TO AT LEAST 60 MPH ARE LIKELY. LAT...LON 3397 9979 3384 9964 3396 9949 3434 9949 JL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 11:40 AM CST, 3 hours 15 minutes earlier.
Area forecast discussion, Feb 22, 11:40 AM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 1140 AM CST TUE FEB 22 2000 ELEVATED CONVECTION STARTING TO BECOME WELL ESTABLISHED ACROSS WESTERN ZONES...PROVIDING PRECURSOR FOR THE MAIN SHOW THIS EVENING. WILL PULL BACK A LITTLE ON TEMPS IN NORTHWEST ZONES BASED ON TRENDS. ALSO PLAN TO CHANGE WORDING SLIGHTLY FOR ONGOING PRECIP...ALTHOUGH BASED ON RADAR TRENDS AND POSITION OF INSTABILITY AXIS...WE DON'T EXPECT THIS TO GET MUCH FURTHER EAST. ALSO WILL DELAY THIS EVENING'S PRECIP SLIGHTLY FOR EASTERN ZONES. AGREE WITH SPC'S DECISION TO UPGRADE TO MODERATE RISK OVER WEST TEXAS ZONES...WHERE BEST COMBO OF INSTABILITY AND DYNAMICS ARE PROGGED BY 00Z. MORE DETAILS sTO FOLLOW IN THE THUNDERSTORM OUTLOOK. UPDATED ZONES OUT SHORTLY. JL .OUN... OK...NONE. TX...NONE.
In the hours before
Special weather statement, Feb 22, 12:30 PM CST, 2 hours 25 minutes before
OKZ004>048-050>052-TXZ083>090-222100- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1230 PM CST TUE FEB 22 2000 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT OVER MUCH OF WESTERN NORTH TEXAS AND A SMALL PART OF SOUTHERN OKLAHOMA. THE MODERATE RISK AREA IS EAST AND SOUTH OF A LINE FROM KNOX CITY... TO VERNON... TO WALTERS... TO MARIETTA. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT OVER MUCH OF OKLAHOMA AND THE REMAINDER OF WESTERN NORTH TEXAS. .DISCUSSION...A SURFACE LOW PRESSURE CENTER LOCATED OVER SOUTHEAST COLORADO EARLY THIS AFTERNOON IS EXPECTED TO MOVE INTO NORTHWEST OKLAHOMA TONIGHT. MEANWHILE... A TRAILING DRYLINE BECOMING ESTABLISHED IN WESTERN TEXAS WILL MOVE INTO WESTERN OKLAHOMA AND WESTERN NORTH TEXAS BY LATE EVENING... AND INTO CENTRAL OKLAHOMA LATE TONIGHT. AN UPPER AIR LOW PRESSURE SYSTEM OVER NEW MEXICO WILL BE MOVING INTO WEST TEXAS THIS EVENING. MEANWHILE... STRONG SOUTH WINDS ACROSS OKLAHOMA AND WESTERN NORTH TEXAS WILL CONTINUE TO DRAW LOW LEVEL MOISTURE NORTH INTO THE AREA. A LAYER OF WARM AIR ALOFT...OR CAPPING INVERSION... ACROSS CENTRAL OKLAHOMA HAS BEEN SUPPRESSING ANY SIGNIFICANT SHOWER AND THUNDERSTORM ACTIVITY THROUGH MIDDAY. HOWEVER... AS COLDER AIR ALOFT SPREADS EAST DURING THE AFTERNOON... THE CAPPING INVERSION WILL WEAKEN. SCATTERED THUNDERSTORMS DEVELOPING OVER WESTERN OKLAHOMA EARLY THIS AFTERNOON WERE EVIDENCE THAT THE CAP WAS BEGINNING TO WEAKEN. MORE ORGANIZED AND STRONGER STORMS ARE EXPECTED TO DEVELOP IN THE VICINITY OF THE DRYLINE DURING THE AFTERNOON AND EVENING HOURS. THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND STRONG WINDS. HOWEVER... ISOLATED TORNADOES WILL ALSO BE POSSIBLE... MAINLY IN THE MODERATE RISK AREA WHERE THE INSTABILITY IS EXPECTED TO BE THE GREATEST. THE STORMS ALONG THE DRYLINE ARE EXPECTED TO DEVELOP INTO AN EXTENSIVE SQUALL LINE DURING THE EVENING HOURS AS THEY PROGRESS EAST INTO CENTRAL OKLAHOMA. WIDESPREAD CLOUD COVER OVER OKLAHOMA AND WESTERN NORTH TEXAS... ALONG WITH EMBEDDED SHOWERS AND THUNDERSTORMS... HAS LIMITED THE AMOUNT OF HEATING DURING THE DAY. THIS HAS RESULTED IN RATHER MARGINAL INSTABILITIES THUS FAR ACROSS THE AREA. HOWEVER... THE AIRMASS IS EXPECTED TO BECOME MORE UNSTABLE... MAINLY IN WESTERN NORTH TEXAS... AS CLOUD COVER DECREASES AND TEMPERATURES ALOFT COOL. EMERGENCY MANAGERS AND SPOTTER GROUPS ACROSS THE AREA SHOULD BE ALERT TO CHANGING WEATHER CONDITIONS AND LISTEN FOR LATER UPDATES. CJS
Local storm report, Feb 22, 2:18 PM CST, 37 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
218 PM CST TUE FEB 22 2000
TIME (CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0212 PM STRONG CITY OK .88 INCH HAIL
02/22/00 ROGER MILLS
CWLocal storm report, Feb 22, 2:41 PM CST, 14 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
241 PM CST TUE FEB 22 2000
TIME (CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0234 PM 12 SW OF CROWELL TX .75 INCH HAIL
02/22/00 FOARD
CWLocal storm report, Feb 22, 2:54 PM CST, 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
254 PM CST TUE FEB 22 2000
TIME (CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0247 PM CROWELL TX .88 INCH HAIL
02/22/00 FOARD
CWThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 2:18 PM CST | Severe Thunderstorm Warning | OUN | Foard, Hardeman | 42 min |
| Feb 22, 3:12 PM CST | Severe Thunderstorm Warning | OUN | Knox | 48 min |
| Feb 22, 3:25 PM CST | Severe Thunderstorm Warning | OUN | Foard, Hardeman, Wilbarger | 50 min |
| Feb 22, 3:48 PM CST | Tornado Warning | OUN | Wilbarger | 27 min |
| Feb 22, 4:13 PM CST | Severe Thunderstorm Warning | OUN | Wilbarger | 47 min |
| Feb 22, 5:02 PM CST | Severe Thunderstorm Warning | OUN | Wichita, Wilbarger | 43 min |
| Feb 22, 5:08 PM CST | Tornado Warning | OUN | Archer, Wichita | 37 min |
| Feb 22, 5:42 PM CST | Severe Thunderstorm Warning | OUN | Wichita | 38 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.